Pennsylvania, 2018

Tornado and Flooding in Pennsylvania, February 15 to 16, 2018

February 15 to 16, 2018 · NWS PBZ · 28 events in 9 counties and zones

Waves of heavy rain produced flooding on February 15th through the 16th. A line of thunderstorms developed along a lifting warm front, providing not only for enhancement in the rainfall totals, which ranged from 1-3 inches, but also attributed to shear that supported the development of a short-lived tornado over Uniontown, in Fayette county Pennsylvania.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$55,000
Crop damage
None recorded
Events
28

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Waves of heavy rain produced flooding on February 15th through the 16th. A line of thunderstorms developed along a lifting warm front, providing not only for enhancement in the rainfall totals, which ranged from 1-3 inches, but also attributed to shear that supported the development of a short-lived tornado over Uniontown, in Fayette county Pennsylvania. This was the first tornado in February since 1950 for the Pittsburgh Weather Service area of responsibility.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Feb 15, 4:35 PM EST, 54 minutes earlier.

Area forecast discussion, Feb 15, 4:35 PM EST, 54 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
435 PM EST Thu Feb 15 2018

.SYNOPSIS...
Low pressure and a cold front will result in widespread rain
tonight. Precipitation should taper off Friday as the front
exits.

&&

.NEAR TERM /THROUGH FRIDAY/...
Moderate rain has begun to move into central and eastern Ohio
with low pressure. This will continue to overspread the rest of
the forecast area. An associated cold front will trail the low,
allowing rain to persist into the overnight hours. Continued
with moderate rain mention and the flood watch, with a small
expansion of the flood watch into Lawrence County. High-
resolution models are suggesting that there could be a narrow
band of enhanced rain north of Pittsburgh, but in general, the
axis of heaviest rainfall will be near or just north of the
Mason Dixon line. Temperatures at sunrise Friday will range
from the mid 30s in the north to near 50 in southeastern
counties.

Widespread coverage of rain will shift south and east of
Pittsburgh by sunrise Friday, although precipitation will
continue for several hours and most likely end as snow with
falling temperatures during the day. However, it does not appear
that colder air and moisture will overlap enough to allow for
much, if any snowfall accumulation. After a warm day today,
temperatures will be near or below freezing by sunset Friday.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/...
Dry weather should return Friday night and Saturday morning as
high pressure slides east across the region. Similar to last
night, models continue to struggle with low pressure and a cold
front moving up the coast Saturday afternoon and night. Models
have trended slightly farther west with the system, but still
vary wildly in how much precipitation makes it into our region
and how much stays to the southeast. Slightly backed off on snow
amounts compared to previous forecast based on model depictions
of QPF/snow, but this is a low confidence forecast. High
pressure should return dry weather for Sunday. Temperatures
should be near to a few degrees above seasonal levels.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
Southwest flow between a Wrn CONUS trough, and a SE CONUS high
should result in warm weather through the period. Shortwaves
embedded in the flow, and proximity to a slow moving frontal
boundary, should keep periodic rain chances through mid to late
week. The warmest day of the week looks to be Tuesday, before
the front arrives. Highs then could be well into the 70s for
some locations.

&&

.AVIATION /22Z THURSDAY THROUGH TUESDAY/...
High MVFR/low VFR cigs will persist for another hour or two
before conditions deteriorate with the approach of an upper
level shortwave. Rain will begin to spread into the region over
the next couple of hours, with temporary vsby restrictions until
the heavier precipitation reaches the area this evening. Made
most of the adjustments to the terminals based on the placement
of the heavier precip in the hi res model guidance. Still expect
a period of IFR almost everywhere overnight as lift and thus
precipitation rates are enhanced with the passing cold front.

Improvement to MVFR is expected behind the front passage
tomorrow though scattering out of the clouds is not likely until
late.

A wsw to nw wind shift will occur overnight. Gusts to 20+kts are
possible tonight and Friday.

&&

.HYDROLOGY...
Widespread moderate to heavy rain should overspread the area
this aftn and tonight as low pressure and a cold front
approaches and crosses the area. Rainfall amounts are expected
to range from around an inch N of I 80, to around 2 inches
across the OH and Monongahela basins. The flood watch has been
expanded N and W and various river flood watches for specific
points along the Ohio and Mon rivers continue. The point at
Pittsburgh is expected to rise to 18 ft Fri morning which
affects the Mon Parking Wharf, and above flood stage, 25 ft, Sat
morning.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...Flood Watch through Friday afternoon for MDZ001.
OH...Flood Watch through Friday afternoon for OHZ039>041-048>050-
     057>059-068-069.
PA...Flood Watch through Friday afternoon for PAZ013-014-020>023-
     029-031-073>076.
WV...Flood Watch through Friday afternoon for WVZ001>004-012-021-
     509>514.

&&
Hazardous weather outlook, Feb 15, 2:52 PM EST, 2 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
252 PM EST Thu Feb 15 2018

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ013-014-020>023-029-031-
073>076-WVZ001>004-012-021-509>514-161200-
Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson-
Muskingum-Guernsey-Belmont-Noble-Monroe-Lawrence-Butler-Beaver-
Allegheny-Armstrong-Indiana-Washington-Greene-Westmoreland-
Westmoreland Ridges-Fayette-Fayette Ridges-Hancock-Brooke-Ohio-
Marshall-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
252 PM EST Thu Feb 15 2018

...FLOOD WATCH IN EFFECT FROM 6 PM EST THIS EVENING THROUGH FRIDAY
AFTERNOON...

This Hazardous Weather Outlook is for western Maryland, east
central Ohio, southwest Pennsylvania, west central Pennsylvania,
western Pennsylvania, northern West Virginia and northern panhandle
of West Virginia.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

PAZ007>009-015-016-161200-
Mercer-Venango-Forest-Clarion-Jefferson-
252 PM EST Thu Feb 15 2018

This Hazardous Weather Outlook is for northwest Pennsylvania and
west central Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

The radar

The Pittsburgh radar (KPBZ), 54 km away, was scanning. The volume nearest the first event began at 22:28 UTC.

Open the radar archive at this moment

Event by event

26 flood, 1 tornado, 1 thunderstorm wind. Local standard time, as filed.

Flood, Westmoreland

When
February 15, 5:29 PM EST to 10:30 PM EST
Where
Westmoreland County, Pricedale to 0.33 mi SSW of Pricedale
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
40.130, -79.850

Trained spotter reported that the 600 block of Fayette Street is flooding.

Flood, Washington

When
February 15, 6:16 PM EST to February 16, 5:00 PM EST
Where
Washington County, 0.4 mi WSW of California to 0.54 mi SE of Jewell
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
40.068, -79.887

Trained spotter reported street flooding around the California University of Pennsylvania Campus.

Tornado, Fayette

When
February 15, 6:43 PM EST to 6:44 PM EST
Where
Fayette County, 0.62 mi NNE of South Uniontown to 0.86 mi W of Coolspring
Rating
EF1
Path length
1.74 mi
Path width
440 yd
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
39.909, -79.727

The National Weather Service in Pittsburgh PA confirmed a tornado in Uniontown and North Union Township in Fayette County, western Pennsylvania on February 15th.The tornado started near the intersection of Phillipi Avenue and Pittsburgh Street then traveled eastward for two miles before lifting near Kennedy Street. The worst damage was located between Monroe avenue and North Gallatin avenue where several buildings lost either part or their entire roof. A four level senior living building lost nearly half its roof. There was also numerous power lines down and a destroyed car port on North Gallatin Avenue. Several homes in the Greenpoint / Laurel estates area suffered damage to their roofs as well. The track just missed Laurel Highlands high school and continued just to the south of the school and lifted in the Woodview Terrace area. In that region, tree damage occurred. Through the entire path of the storm, hardwood trees were snapped or uprooted. Several pine trees were |uprooted as well.

Thunderstorm Wind, Fayette

When
February 15, 6:48 PM EST
Where
Fayette County, 1.06 mi W of Coolspring
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
39.900, -79.700

The public reported multiple trees down.

Flood, Washington

When
February 15, 7:01 PM EST to February 16, 5:00 PM EST
Where
Washington County, 0.54 mi NW of Mc Govern to 1.26 mi WSW of Linden
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
40.236, -80.226

Amateur Radio operator reported that Chartiers Creek was coming out of it's banks on Pine Street near the American Legion. In addition, several roads were reported to be flooded around Houston and Strabane.

Flood, Allegheny

When
February 15, 7:28 PM EST
Where
Allegheny County, 1.41 mi SW of Blaine Hill to 1.11 mi ESE of Elizabeth
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.255, -79.848

Emergency manager reported that Scenery Drive at Happy Hollow was closed due to flooding.

Flood, Westmoreland

When
February 15, 7:29 PM EST to February 16, 2:00 PM EST
Where
Westmoreland County, Waterford to 0.54 mi WNW of Waterford
Cause
Heavy Rain
Reported by
Public
Coordinates
40.250, -79.170

The public reported that Mill Creek is flooding roadways.

Flood, Allegheny

When
February 15, 7:30 PM EST to February 16, 10:00 AM EST
Where
Allegheny County, 1.52 mi NNW of Brentwood to 1.22 mi NNW of Brentwood
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.391, -79.979

Emergency manager reported that Becks Run Road at Brownsville Road was closed due to flooding.

Flood, Beaver

When
February 15, 9:31 PM EST to February 16, 10:00 AM EST
Where
Beaver County, 0.33 mi SE of Industry to 0.56 mi ENE of Industry
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
40.646, -80.416

Local law enforcement reported that PA Route 68 is closed in Industry due to flooding.

Flood, Butler

When
February 15, 10:00 PM EST to February 16, 2:00 PM EST
Where
Butler County, 0.72 mi S of Whitestown to 1 mi SSW of Whitestown
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
40.870, -80.052

Trained spotter reported a resident trapped in mobile home on Harmony Road.

Flood, Fayette

When
February 15, 10:21 PM EST
Where
Fayette County, 0.6 mi WSW of Coldbrook to 1.18 mi NNE of Connellsville
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.028, -79.591

Emergency manager reported that the Dutch Bottom Area has been flooded.

Flood, Lawrence

When
February 15, 11:36 PM EST to February 16, 2:00 PM EST
Where
Lawrence County, 12.87 mi SSW of Leesburg to 12.94 mi SSW of Leesburg
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.965, -80.335

Emergency manager reported that Pennsylvania Ave and Quarry Road are flooded. Savannah Gardner Road flooded and impassable.

Flood, Westmoreland

When
February 16, 12:40 AM EST to 2:00 PM EST
Where
Westmoreland County, 1.05 mi W of Ligonier to 1.6 mi SE of Ligonier
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.250, -79.250

Emergency manager reported that Loyalhanna Creek was flooding State Route 30E just south of Millbank.

Flood, Washington

When
February 16, 2:02 AM EST to 5:00 PM EST
Where
Washington County, 0.57 mi NNW of Gabby Hgts to 0.27 mi SW of Tylerdale Jct
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
40.158, -80.274

Local law enforcement reported that State Route 40 was closed at Franklin Farm Road due to flooding.

Flood, Westmoreland

When
February 16, 2:55 AM EST to 8:00 AM EST
Where
Westmoreland County, 0.69 mi S of Loyalhanna to 0.23 mi N of Cooperstown
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
40.310, -79.380

Law enforcement reported that 240 Avenue A was flooded.

Flood, Armstrong

When
February 16, 7:00 AM EST to 2:00 PM EST
Where
Armstrong County, 0.71 mi SE of Craigsville to 0.28 mi SSW of Craigsville
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
40.842, -79.642

Department of Highways reported that Yellow Dog Road was closed between Craigsville Road and Airport Road due to flooding.

Flood, Armstrong

When
February 16, 7:00 AM EST to 2:00 PM EST
Where
Armstrong County, 1.77 mi NW of Craigsville to 2.33 mi NW of Craigsville
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
40.870, -79.671

Department of Highways reported that Nichola Road was flooded between Hindman Hill Road and Valley View Road from Buffalo Creek.

Flood, Butler

When
February 16, 7:00 AM EST
Where
Butler County, 1.38 mi N of Butler Graham Arpt to 1.47 mi SSE of Renfrew
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
40.800, -79.950

Department of highways reported Renfrew road closed between Three Degree Road and Hicks Road owing to flooding along Connoquenessing creek.

Flood, Butler

When
February 16, 7:00 AM EST to 2:00 PM EST
Where
Butler County, 2.09 mi SE of Butler to 1.51 mi W of Herman
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
40.830, -79.850

Department of highways reported Herman Road flooded between Stutz road and Simon drive.

Flood, Butler

When
February 16, 7:00 AM EST to 2:00 PM EST
Where
Butler County, 1.51 mi NNE of Eidenau to 2.04 mi ENE of Middle Lancaster
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
40.821, -80.110

Department of highways reported Yellow Creek Road closed due to flooding along Yellow Creek between Little Creek road and East Lancaster road.

Flood, Butler

When
February 16, 7:00 AM EST to 2:00 PM EST
Where
Butler County, 1.38 mi N of Windward Hgts to 0.62 mi N of Windward Hgts
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
40.920, -79.880

Department of highways reported Oneida Valley road closed between Summit and Oakland Townships owing to flooding likely from Connoquenessing creek.

Flood, Indiana

When
February 16, 7:00 AM EST to 2:00 PM EST
Where
Indiana County, 2.44 mi SW of Wehrum to 2.28 mi W of Wehrum
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
40.459, -78.967

Department of highways reported Wehrum Road closed between Mack Road and Plowman Road owing to flooding along Blacklick Creek.

Flood, Indiana

When
February 16, 7:00 AM EST to 2:00 PM EST
Where
Indiana County, 1.28 mi ENE of Diamondville to 1.32 mi W of Pine Flats
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
40.675, -78.946

Department of highways reported Wandin Road between Two Lick Road and Hill Road closed due to flooding.

Flood, Indiana

When
February 16, 7:00 AM EST to 2:00 PM EST
Where
Indiana County, 0.51 mi WSW of Cummings to 0.92 mi SSW of Cummings
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
40.697, -79.179

Department of highways reported that State Route 954 was closed between Route 110 and Chambersville Road owing to flooding from Crooked Creek.

Flood, Indiana

When
February 16, 7:00 AM EST to 2:00 PM EST
Where
Indiana County, 1.25 mi ESE of Cherry Tree to 1.98 mi SE of Cherry Tree
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
40.720, -78.810

Department of highways reported Route 580 closed between Mahoning Road and Route 219 due to flooding along Cushion Creek.

Flood, Indiana

When
February 16, 7:00 AM EST to 2:00 PM EST
Where
Indiana County, 0.87 mi NW of Purchase Line to 1.1 mi N of Purchase Line
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
40.740, -78.930

Department of highways reported Sebring Road closed around Rice Road and Purchase Line Road.

Flood, Indiana

When
February 16, 7:00 AM EST
Where
Indiana County, 1.13 mi SSW of Trade City to 1.21 mi WNW of Savan
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
40.864, -79.085

Department of highways reported West Creek Road was closed between Route 110 and Route 210 owing to flooding along Little Mahoning Creek.

Flood, Allegheny

When
February 16, 7:19 AM EST to 10:00 AM EST
Where
Allegheny County, 0.45 mi SE of Glendale to 0.82 mi NNE of Woodville
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
40.395, -80.094

Trained spotter reported that Chartiers creek was out of its banks flooding nearby roads.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2018Every state in 2018This day in weather historyThe tornado archive for Pennsylvania, 2018Warnings in Pennsylvania, February 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 742621, 742583, 742383, 742379, 742584, 742604, 742623, 742607, 742617, 742657, 742586, 742618, 742624, 742585, 742627, 742610, 742614, 742659, 742661, 742664, 742667, 742668, 742670, 742671, 742672, 742673, 742674, 742609.